Sprue-like enteropathy is an intestinal condition involving chronic diarrhea, nausea, stomach severe stomach discomfort, and rapid weight loss. Sprue-like enteropathy is very similar to celiac disease, which causes adverse reactions to the consumption of gluten. Much like celiac disease, sprue-like enteropathy can damage and erode the intestinal villi (tiny finger-like fibers on the inside of the intestines that help absorbs nutrients from food). This type of damage or erosion of the intestinal villi is referred to as villous atrophy. When villous atrophy is caused by an adverse reaction to gluten, the condition is classified as celiac disease. Sprue-like enteropathy is used to categorize villous atrophy resulting from other causes such as drug reactions (see below). If left untreated, sprue-like enteropathy and villous atrophy can permanently damage the body’s ability to process and absorb nutrients in food resulting in chronic malnutrition. The condition is very serious and can easily become life-threatening.
Sprue-Like Enteropathy Caused by Blood Pressure Medications
Sprue-like enteropathy can be caused by the use of olmesartan – a popular high blood pressure medication sold under the brand name Benicar. It is also sold under the names Benicar HCT, Tribenzor, and Azor. Benicar works to treat blood pressure problems by causing blood vessels to relax and expand, making blood flow easier and lowering overall blood pressure. Benicar is manufactured by the Japanese pharmaceutical company Daiichi Sankyo, Inc. After first being released in 2002, Benicar has rapidly gained popularity and has been prescribed to over 12 million patients in the U.S. In 2012, a study by the Mayo Clinic first established a link between prolonged use of Benicar and sprue-like enteropathy. This prompted the FDA to conduct its own review, and in 2013 the FDA released a public safety announcement warning that Benicar can cause sprue-like enteropathy. After the FDA announced the warning label for Benicar was amended to include this safety risk.
Symptoms & Diagnosis of Sprue-Like Enteropathy
Sprue-like enteropathy is often difficult to identify right away because it presents with symptoms that are common to a variety of gastrointestinal conditions. The primary symptoms of sprue-like enteropathy include:
- Chronic and severe diarrhea
- Rapid unexplained weight loss
- Abdominal pain
- Abnormal fatigue
Diagnosing sprue-like enteropathy can be a long process because various other conditions must first be ruled out. In many cases, sprue-like enteropathy will initially be misdiagnosed as celiac disease, which is caused by an adverse reaction to gluten. If symptoms continue even after beginning a gluten-free diet then the diagnosis might be changed to sprue-like enteropathy. For individuals who have been taking Benicar or a similar drug and then develop symptoms, it might be much easier to arrive at a diagnosis of sprue-like enteropathy.
Aside from discomfort, sprue-like enteropathy can result in very serious and potentially life-threatening health conditions. The primary health risk of sprue-like enteropathy is severe malnutrition. The sprue-like enteropathy damages the intestinal villi. When the intestinal villi are damaged the body is no longer able to absorb necessary vitamins and nutrients from food. This will quickly result in very severe malnutrition which can actually reduce bone density.
Treatment for Sprue-Like Enteropathy
Once sprue-like enteropathy induced by Benicar or another medication is diagnosed; treatment typically involves immediate discontinuation of Benicar. An alternative blood pressure medication without olmesartan will be prescribed instead. Discontinuing the Benicar should allow gradual improvement of symptoms and restoration of the intestinal villi.
Since 2012 over 2,300 Benicar lawsuits have been filed against the manufacturer, Daiichi Sankyo, for causing sprue-like enteropathy in individuals who were taking the drug for blood pressure. The suits allege that Daiichi Sankyo and its U.S. subsidiaries negligently failed to warn about the dangers of Benicar – specifically the risk that it could cause sprue-like enteropathy in users. Daiichi Sankyo has already agreed to settle these existing lawsuits for a total of over $300 million. New lawsuits are still being filed, but after 2013 Daiichi Sankyo started to include warnings about sprue-like enteropathy on its product labeling for Benicar. This means that the window of opportunity for valid claims against Daiichi Sankyo based on Benicar may be closing soon.
Contact Miller & Zois About Sprue-Like Enteropathy
If you have been diagnosed with sprue-like enteropathy, it is very likely that your condition was in fact caused by Benicar or another medication you were taking. If this is the case, you may be entitled to legal compensation for your injuries. Miller & Zois has represented hundreds of individuals in lawsuits against pharmaceutical companies. Call us at 800-553-8082 or click here for a free online consultation.